Prepare for unexpected vet bills
Russian knapweed is most common in the north western states. The weed can grow to 3 feet tall. Russian knapweed is covered by “hair” that covers the leaves and its stem. It also has purple thistle flowers. Horses usually do not forage on Russian knapweed because the plant is bitter tasting. In times of drought or boredom you horse may decide to graze on the plant.
Untreated Russian knapweed poisoning in horses can be fatal. Horses can die from starvation, dehydration or pneumonia. If you suspect that your horse has Russian knapweed poisoning, it is imperative that the horse is removed from the pasture he has been foraging in. Contact your veterinarian as soon as possible.
Russian knapweed (Centaurea repens) is a perennial weed which is poisonous to horses. The continued foraging of Russian knapweed builds the toxin level in your horse’s body. Knapweed poisoning symptoms usually occur once the horse has ingested 60% of his body weight of toxin.
Symptoms may include:
Russian knapweed poisoning in horses is caused by the continual consumption of the toxic weed. The reason the bitter tasting weed would be consumed:
The veterinarian will go over your horse’s medical history. The veterinarian may want to see the pasture where the horse forages and will be able to identify the Russian knapweed.
The veterinarian will then perform a physical exam on the patient. The physical exam may include listening to his heart, lungs and gastrointestinal tract with a stethoscope. The patient’s blood pressure, temperature and pulse will be checked. The veterinarian may want to look inside the horse’s mouth to check the color of the gums and see if there are any lacerations on the tongue or in the inside of the mouth. Clinical signs will be evident. Horses who are being affected by the Russian knapweed plant will clearly show an inability to use the muscles of the lips, jaw and tongue due to the effects on the area of the brain controlling these muscles.
When attempting to eat, the horse cannot bite or chew, though he can swallow. Drinking is sometimes managed by immersing the muzzle deep into water.
Though survival is rare, an early discovery of Russian knapweed ingestion may result in recovery, although with significant functional impairment. If the veterinarian feels he may be able to save your horse he may start intravenous fluids to keep the horse hydrated and to maintain the electrolyte balance. The patient may be given doses of activated charcoal orally. Activated charcoal helps prevent the toxins from continuing to enter the bloodstream. Documentation does show that most horses, by the time the chewing disease is discovered are too far along in the progression of the condition to be saved. Rather than have the horse die of starvation, euthanasia is often the result.
It is important to remove the Russian knapweed from the pasture, to prevent the reoccurrence of poisoning. The early detection of the toxic weed is crucial, to avoid the “take over” the weed can cause. Not only is the Russian knapweed toxic to your horse it also discharges toxins into the soil. These toxins can inhibit other plants from growing in the area. Essential foraging grasses and legumes will not be able to grow in Russian knapweed contaminated soil.
The roots of the weed can reach 24 feet, so mowing or pulling them out, is not an effective way to remove the weed. Herbicides must be used against the Russian knapweed. Chemicals such as Picloram, Clopyralid or Aminopyralid can help eliminate this toxic weed. Once overgrown, controlling Russian knapweed, may take several years.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
Vet bills can sneak up on you.
Plan ahead. Get the pawfect insurance plan for your pup.
© 2021 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app